Proteasome inhibitor-induced gastrointestinal toxicity

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Gastrointestinal toxicities are commonly reported following treatment with proteasome inhibitors. The first-generation proteasome inhibitor, bortezomib, induces significant gastrointestinal side effects including nausea, vomiting, diarrhoea, and constipation, occurring in up to 84% of patients. Despite the development of safer proteasome inhibitors, such as carfilzomib, gastrointestinal toxicities remain some of the most common side effects. This review aims to summarize the previous literature on proteasome inhibitor-induced gastrointestinal toxicities, report on recent updates in the field, and investigate possible mechanisms of this toxicity.

Recent findings

Updates in the literature have included a direct comparison of the safety of approved proteasome inhibitors, bortezomib and carfilzomib, reporting less neurotoxicity and similar gastrointestinal toxicity, from carfilzomib when compared with bortezomib. Many recent studies have investigated the safety of orally bioavailable proteasome inhibitors, such as ixazomib and oprozomib. However, little progress has been made in understanding the possible mechanisms of proteasome inhibitor-induced gastrointestinal toxicities.

Summary

Although recent studies have continued to report gastrointestinal toxicities resulting from proteasome inhibitor treatment, particularly when combined with other agents or when administered orally, the mechanisms of proteasome inhibitor-induced gut toxicity remain largely unexplored. Further studies are needed to investigate the pathophysiology of this toxicity to improve the safety of existing and novel proteasome inhibitors.

Related Topics

    loading  Loading Related Articles